Tag Archives: prilosec

PRILOSEC (PPI’S) INCREASED HIP FRACTURE RISK FOR WOMEN WHO SMOKE

Recently, there have been concerns that PPI (proton pump inhibitor) medications can lead to osteoporosis due to impairment of calcium absorption.
It is thought that these potent acid-suppressing medications, used for heartburn (GERD) and ulcer, need to be monitored more closely.
Although I am a fan of these medications, given the general safety record for the past 25 years and their broad need, given the massive number of people with upper digestive issues, still we should look at the smokers in this group and consider trying alternative therapies if available.
This British study demonstrated that current (and former) smokers are at increased risk for hip fracture if they are on PPI medications.
The good news is that this risk resolves after 2 years, if they stop the medicine.
So….don’t stop your PPI medication without discussing the alternatives with me.